Hail, Arapahoe
- When
- August 5, 2:06 PM MST
- Where
- Arapahoe County, 2.76 mi S of Byers
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.680, -104.220
Severe thunderstorms produced large hail and damaging winds across parts of Arapahoe, Jefferson, Morgan, Washington and Weld counties. Peak wind gusts up to 70 mph knocked down some trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail and damaging winds across parts of Arapahoe, Jefferson, Morgan, Washington and Weld counties. Peak wind gusts up to 70 mph knocked down some trees. Hail up to golf ball size was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 12:36 PM MST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 136 PM MDT Wed Aug 5 2020 .SHORT TERM...(This evening through Thursday) Issued at 104 PM MDT Wed Aug 5 2020 Scattered thunderstorms, some of which will be severe are still expected to track east/southeast across eastern Colorado through this evening. Models have been persistently showing the initial storms forming over and near the foothills early to mid afternoon. Storms then progress eastward onto the plains. With MLCAPE of 1000- 2000 J/kg and decent shear, a few supercell thunderstorms with large hail and damaging winds will be possible. Tornado threat is quite low, but not zero. Storms progress eastward at a good clip and should be east of the area by mid to late evening. The upper level ridge axis that has been off to the west of Colorado shifts eastward over the state Thursday. This will bring warmer and drier air. A surface trough will be over eastern Colorado. To the west of it, flow aloft and at the surface will be westerly and usher in drier air. Here, just isolated high based showers thunderstorms are expected. Main concern to watch with these will be gusty outflow winds. To the east of the surface trough, southeast low level winds will hold low level moisture over the far eastern plains. A better chance for thunderstorms will occur here. These storms will be stronger and capable of producing heavy rain, gusty winds, and hail. Can't rule out a couple of severe thunderstorms as well. .LONG TERM...(Thursday night through Wednesday) Issued at 104 PM MDT Wed Aug 5 2020 High pressure over the southern and southwest part of the country the dominant feature for our forecast through the extended period. Center of the upper ridge starts out over Texas, then shifts west and flattens through the weekend. A trough will move into the Pacific NW Thursday night, then pass west to east along the Canadian border Friday-Saturday. After the trough passage the ridge rebuilds again early next week. Thursday night will see the day's convective activity exiting the eastern plains. Best instability along the area from Lincoln to Sedgwick counties Thursday evening, and then stabilizing through the night. With the trough moving into the Pac NW our mid level flow turns more southwesterly, advecting much drier air into Colorado from the Great Basin and pushing the moisture east. Dry and warm Friday through Monday. A weak wave will move through the region on Saturday, turning low level winds northerly, but too dry to spark any storms. Moisture increases Tuesday & Wednesday with precipitable water nearing an inch on the eastern plains but remaining a half inch or less from I-25 west. Precip chances will increase a little, with widely scattered afternoon showers and thunderstorms in the high terrain and eastern plains. For temps through the period, 700 mb temps in the mid teens the entire time with little variation in daily high temps. 90s on the plains and 70s/80s in the mountains. Higher moisture and clouds toward the end of the forecast period will limit max temps on the eastern plains. Wide diurnal swings in temps however with the low humidity levels, and nightime lows in the 40s-50s mountains and around 60 on the plains. Fire weather concerns will be elevated Friday through Monday with daytime heat and low humidity levels. Minimum relative humidity will drop into the low to mid teens through the period, drying fuels. Wind will be 10-15 mph however, well below red flag criteria. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 104 PM MDT Wed Aug 5 2020 East to southeast winds are expected to prevail prior to thunderstorm development this afternoon. Scattered thunderstorms will continue form over the foothills and I-25 Corridor and then spread eastward. If an airport takes a direct hit from a strong storm, winds to 50 knots and large hail will be possible. After 00Z, the threat of storms looks low. Winds this evening will be east to southeast and then become more southerly by midnight. For Thursday, isolated high based thunderstorms will be possible. Main threat with this will be gusty outflow winds producing wind shifts. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Hanson AVIATION...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1036 AM MDT Wed Aug 5 2020 COZ030>051-061645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1036 AM MDT Wed Aug 5 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop by early afternoon in the foothills and along the I-25 corridor. These storms will then move east southeast across the plains by late afternoon into the early evening hours. A few severe thunderstorms will occur and may produce hail up to 2 inches in diameter along with wind gusts to 70 mph. Although the tornado threat is low, an isolated weak tornado can't be ruled out. Otherwise, scattered showers and thunderstorms over the higher terrain may produce wind gusts to 50 mph along with some small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered late day showers and thunderstorms are forecast for Thursday. A few of the storms may become severe, with the best chances for severe storms on the eastern plains, east of the I-25 urban corridor. Friday through the weekend will be warm and dry, then isolated to widely scattered showers and thunderstorms, mainly over the high terrain, return early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 PM.
Special Weather Statement National Weather Service Denver CO 215 PM MDT Wed Aug 5 2020 COZ035-038-052100- Larimer and Boulder Counties Between 6000 and 9000 Feet CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 215 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND NORTHEASTERN LARIMER COUNTIES UNTIL 300 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Livermore, or 23 miles southwest of Cheyenne, moving southeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carr, Rockport and Natural Fort. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for north central and northeastern Colorado. LAT...LON 4100 10479 4071 10480 4093 10526 4100 10526 TIME...MOT...LOC 2015Z 301DEG 24KT 4093 10514 ENTREKIN
The Denver radar (KFTG), 30 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Intense winds uprooted a tree, approximately 18 inches in diameter. Several tree branches up to 6 inches in diameter were broken.
Intense winds uprooted another large tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914669, 914675, 914670, 914671, 914673, 914672, 914676, 914674.